Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 1, NWS Jackson, KY

January 10, 2008Pulaski County, Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jan 10, 2008, 5:04 PM EST for Pulaski County, Wayne County, Kentucky. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 10, 2008, 5:04 PM EST (22:04 UTC)
Expired
Jan 10, 2008, 5:30 PM EST
In force
26 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon

Counties Pulaski County, KY, Wayne County, KY

The radar

The Jackson,KY radar (KJKL), 142 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 10, 5:35 PM ESTTSTM WND DMG1 S Science Hill, KY1 TREE DOWN AT THE INTERSECTION OF NORWOOD ROAD AND OLD SALTS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 3:19 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 2:54 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jan 10, 2:54 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
254 PM EST THU JAN 10 2008

.SHORT TERM.../TONIGHT THROUGH FRIDAY NIGHT/...UPDATED
INTERESTING SYNOPTIC SITUATION DEVELOPING. A WARM
FRONT/DISCONTINUITY HAS MOVED MOSTLY THROUGH THE FORECAST AREA AND
CURRENTLY...MOST OF THE SHOWERS AND THUNDERSTORMS ARE NOW NORTH AND
WEST OF THE FORECAST AREA. THE ACTIVE AREA OF THUNDERSTORMS IN
CENTRAL KENTUCKY ARE WELL OUT AHEAD OF THE COLD FRONT. THESE STORMS
SEEM TO COINCIDE WITH THE MOISTURE AXIS AND 850 JET CORE. THE TIME
CROSS SECTION USING THE 12 NAM WAS SHOWING TWO DISTINCT SURGES OF
OMEGA COMING ACROSS THE AREA TONIGHT. THE 18Z RUN IS NOT AS CLEAR
WITH IT. THE FIRST SURGE WILL BE THE 850 JET AXIS AROUND 6-9 PM AND
THE SECOND WILL BE THE FRONT MOVING THROUGH NEAR MIDNIGHT. THERE ARE
TWO DIFFERENT SEVERE THREATS POTENTIALS WITH THIS SYSTEM. THE FIRST ONE
WITH THE 850 JET AXIS WILL BE A HAIL AND WIND THREAT THREAT FROM THE
ELEVATED CELLS SPINNING UP IN THE WARM SECTOR. THESE STORM ARE NEAR
THE 850 JET AXIS AND HAVE THE POTENTIAL FOR MIXING DOWN THE HIGHER
MOMENTUM AIR. THE THREAT WITH THE FRONT WILL BE MOSTLY BE WIND. DUE
TO THE TIME OF DAY THESE STORMS ARE COMING INTO THE AREA...EXPECT
VERY FEW SEVERE TO OCCUR...HOWEVER THERE WILL BE MANY STORMS JUST
UNDER SEVERE CRITERIA. SO THESE STORMS ARE STILL POTENTIALLY
DANGEROUS. ONCE THE FRONT GOES THROUGH...SOME LOW CLOUDS WILL HANG
AROUND TILL FRIDAY AFTERNOON. WILL STAY CLOSE TO MOS FOR TEMPS.

.LONG TERM.../SATURDAY THROUGH THURSDAY/...UPDATED

THE MAIN FOCUS FOR THE FORECAST PERIOD WILL DEAL WITH PRECIPITATION
TYPE AND AMOUNT CONCERNING TWO DIFFERENT SYSTEMS EARLY NEXT WEEK INTO
THE MIDDLE OF NEXT WEEK. A PROGRESSIVE PATTERN WILL CONTINUE THROUGH
THE FORECAST PERIOD AS WAVE AFTER WAVE OF SHORTWAVE ENERGY AFFECTS
THE REGION. A BROAD SCALE TROUGH WILL APPROACH THE AREA AT THE START OF
THE PERIOD WITH TWO PHASED SHORTWAVES EMBEDDED IN THE LARGER SCALE
SYSTEM. THERE IS SOME MODEL DISAGREEMENT BETWEEN THE ECMWF/GFS ON THE
EVOLUTION OF THE PHASING...SO MAINTAINED CHANCE POPS SUNDAY AND
SUNDAY NIGHT FOR NOW...HOWEVER EXPECTING AN INCREASE IN POPS FOR THIS
TIME PERIOD WITH LATER FORECASTS. PRECIPITATION TYPE WILL BE THE HARD
PART OF THE FORECAST AS TIMING OF RAIN/SNOW CHANGEOVER WILL BE
CRUCIAL. RIGHT NOW...WILL GO WITH ALL RAIN STARTING OUT. THEN RAIN WILL
MIX WITH SOME SNOW...BEFORE BECOMING ALL SNOW EARLY MONDAY MORNING AS
1000-850 MB THICKNESSES DROP BELOW 1305 M. EXPECT ALL SNOW THROUGH
MONDAY AS HIGH TEMPERATURE WILL OCCUR AT MIDNIGHT AND DROP THROUGH
THE DAY.

TUESDAY WILL BRING ANOTHER PROGRESSIVE SHORTWAVE THROUGH THE
AREA. THICKNESSES REMAIN MARGINAL FOR SNOW...SO WILL STAY WITH RAIN
OR SNOW SHOWERS FOR NOW. 12Z GFS IS MUCH FASTER WITH THE PROGRESSION
OF THE SYSTEM THAN THE 00Z ECMWF. LEANED TOWARD THE ECMWF SOLUTION
AS THE GFS HAS SLOWLY STARTED TO TREND TOWARD THE MORE CONSISTENT
ECMWF. AFTER TUESDAY...MODELS DIVERGE SIGNIFICANTLY WITH THE APPROACH
OF THE NEXT SYSTEM. THE 12Z GFS BRINGS A COLD FRONT THROUGH LATE
WEDNESDAY NIGHT THROUGH THURSDAY...WHILE THE ECMWF KEEPS THE AREA
DRY UNTIL AFTER THE FORECAST PERIOD. WILL PUT SLIGHT CHANCE POPS IN
TO MATCH UP WITH OTHER OFFICES AND BLEND BETWEEN THE TWO MODELS.

&&

.AVIATION.../12Z TO 12Z/

MOISTURE FROM THE GULF OF MEXICO WILL MAKE A QUICK SURGE OVER THE
AREA TODAY. MVFR CEILINGS ARE EXPECTED TO OVERSPREAD MOST OF
EASTERN KENTUCKY IN THE MORNING...ALONG WITH SHOWERS. WIDESPREAD
VISIBILITY PROBLEMS ARE NOT ANTICIPATED FOR ANY EXTENDED TIME DURING
THE DAY. HOWEVER...LOCALIZED IFR VISIBILITY CAN NOT BE RULED OUT AT
TIMES FROM THE HEAVIER SHOWERS. A COLD FRONT WILL APPROACH THE REGION
DURING THE EVENING...BRINGING MORE SHOWERS AND POSSIBLY SOME
THUNDERSTORMS. WINDS WILL ALSO PICK UP DURING THE AFTERNOON AND
EVENING...WITH SOME GUSTS TOPPING 25 MPH. THERE IS ALSO A POTENTIAL
FOR SOME GUSTS CONSIDERABLY HIGHER IF PRECIP FALLING FROM HEAVY
SHOWERS OR STORMS CAN PULL DOWN MUCH STRONGER WINDS WHICH WILL BE
JUST OFF THE SURFACE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJ
LONG TERM...SCHOETTMER
AVIATION...JJ
Hazardous weather outlook, Jan 10, 5:40 AM EST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
540 AM EST THU JAN 10 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
540 AM EST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS A COLD FRONT
PUSHES THROUGH THE REGION. SOME OF THESE STORMS COULD BECOME
SEVERE...WITH DAMAGING WINDS BEING THE PRIMARY THREAT. IN
ADDITION...LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGER
SHOWERS AND ANY THUNDERSTORMS...CREATING THE POTENTIAL FOR SOME
ISOLATED FLOODING PROBLEMS. THIS WILL BE ESPECIALLY TRUE FOR LOW
WATER CROSSINGS AND OTHER AREAS PRONE TO MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SNOW SHOWERS WILL BE POSSIBLE AROUND DAWN ON SUNDAY...THEN AGAIN
FROM SUNDAY NIGHT THROUGH TUESDAY NIGHT. SNOW ACCUMULATIONS DURING
THIS PERIOD...IF ANY...SHOULD BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WINDS...OR DAMAGE FROM
SEVERE THUNDERSTORMS TO THE NATIONAL WEATHER SERVICE OFFICE IN
JACKSON THIS AFTERNOON AND TONIGHT.

RAY

In the hours before

Special weather statement, Jan 10, 2:55 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
255 PM EST THU JAN 10 2008

KYZ044-102045-
FLEMING-
300 PM EST THU JAN 10 2008

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT NORTHWESTERN FLEMING
COUNTY THROUGH 345 PM EST THURSDAY AFTERNOON...

AT 255 PM EST...A STRONG THUNDERSTORM WAS LOCATED NEAR EWING...MOVING
NORTHEAST AT 50 MPH.

THUNDERSTORMS WILL CONTINUALLY MOVE NORTHEAST ACROSS THE AREA OVER
THE NEXT 45 MINUTES. LOCATIONS NORTHWEST OF A LINE FROM NEPTON TO
COWAN CAN EXPECT HEAVY RAIN...WITH UP TO ONE INCH FALLING BETWEEN 3
AND 3:45 PM. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AS WELL AS
FILLING UP DITCHES...POSSIBLY SPILLING ONTO ROADS IN PLACES.
ADDITIONALLY...GUSTY WINDS OF 30 TO 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING STRIKES...AS WELL AS SMALL HAIL WILL BE POSSIBLE.

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 4:26 PM ESTFlash Flood WarningJKLFleming4 hr
Jan 10, 5:04 PM ESTSevere Thunderstorm WarningJKLPulaski, Wayne26 min
Jan 10, 5:31 PM ESTSevere Thunderstorm WarningJKLPulaski, Wayne45 min
Jan 10, 5:49 PM ESTSevere Thunderstorm WarningJKLRockcastle41 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.